Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 121, NWS Paducah, KY

December 10, 2021Cape Girardeau County, Perry County, Missouri; 6 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Dec 10, 2021, 11:33 PM CST for Cape Girardeau County, Perry County, Missouri; 6 counties in Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 10, 2021, 11:33 PM CST (05:33 UTC)
Expired
Dec 11, 2021, 12:15 AM CST
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL, Union County, IL, Williamson County, IL, Cape Girardeau County, MO, Perry County, MO

What was reported inside it

TimeReportWhereRemark
Dec 10, 11:48 PM CSTTSTM WND GST 643 Ssw De Soto, ILMEASURED BY CARBONDALE AIRPORT ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:07 PM CSTTornado WatchSPC11 hr
Dec 10, 11:03 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KPAH 110533
SVRPAH
ILC055-077-081-145-181-199-MOC031-157-110615-
/O.NEW.KPAH.SV.W.0121.211211T0533Z-211211T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
1133 PM CST Fri Dec 10 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Perry County in south central Illinois...
  Northern Union County in southern Illinois...
  Southern Jefferson County in south central Illinois...
  Williamson County in southern Illinois...
  Jackson County in southern Illinois...
  Franklin County in south central Illinois...
  Southeastern Perry County in southeastern Missouri...
  North central Cape Girardeau County in southeastern Missouri...

* Until 1215 AM CST.

* At 1132 PM CST, severe thunderstorms were located along a line
  extending from Pinckneyville to near Murphysboro to near Altenburg,
  moving northeast at 80 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carbondale, Marion, Mount Vernon, Herrin, West Frankfort,
  Murphysboro, Benton, Du Quoin, Pinckneyville, Carterville, Johnston
  City, Christopher, Ina, Sesser, Zeigler, De Soto, Crainville,
  Cambria, Royalton and Energy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
and southern Illinois...and southeastern Missouri. A Tornado Watch
also remains in effect until 500 AM CST for south central and
southern Illinois...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 8870 3800 8870 3760 8888 3760 8904
      3758 8904 3750 8968 3775 8951 3812 8948
      3822 8921 3821 8915 3824 8915
TIME...MOT...LOC 0532Z 241DEG 68KT 3809 8939 3780 8942 3756 8961 

HAIL...0.75IN
WIND...60MPH
 
$$

Rothstein
2 follow-up statements
941 
WWUS53 KPAH 110546
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
1146 PM CST Fri Dec 10 2021

ILC181-MOC031-157-110556-
/O.CAN.KPAH.SV.W.0121.000000T0000Z-211211T0615Z/
Union IL-Perry MO-Cape Girardeau MO-
1146 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION...SOUTHEASTERN
PERRY AND NORTH CENTRAL CAPE GIRARDEAU COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for south central
and southern Illinois. A Tornado Watch also remains in effect until
500 AM CST for south central and southern Illinois.

LAT...LON 3840 8870 3799 8870 3760 8888 3760 8944
      3790 8927 3821 8922 3821 8915 3824 8915
TIME...MOT...LOC 0546Z 241DEG 68KT 3821 8912 3792 8915 3768 8934 

$$

ILC055-077-081-145-199-110615-
/O.CON.KPAH.SV.W.0121.000000T0000Z-211211T0615Z/
Perry IL-Jefferson IL-Williamson IL-Jackson IL-Franklin IL-
1146 PM CST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR EASTERN PERRY...SOUTHERN JEFFERSON...WILLIAMSON...EASTERN JACKSON
AND FRANKLIN COUNTIES...

At 1146 PM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Tamaroa to near Royalton to near
Cedar Lake Area, moving northeast at 80 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carbondale, Marion, Mount Vernon, Herrin, West Frankfort,
Murphysboro, Benton, Du Quoin, Carterville, Johnston City,
Christopher, Ina, Sesser, Zeigler, De Soto, Crainville, Cambria,
Royalton, Energy and Elkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
and southern Illinois. A Tornado Watch also remains in effect until
500 AM CST for south central and southern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 8870 3799 8870 3760 8888 3760 8944
      3790 8927 3821 8922 3821 8915 3824 8915
TIME...MOT...LOC 0546Z 241DEG 68KT 3821 8912 3792 8915 3768 8934 

HAIL...0.75IN
WIND...60MPH
 
$$

Rothstein
216 
WWUS53 KPAH 110554
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
1154 PM CST Fri Dec 10 2021

ILC145-110602-
/O.CAN.KPAH.SV.W.0121.000000T0000Z-211211T0615Z/
Perry IL-
1154 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for south central
and southern Illinois. A Tornado Watch also remains in effect until
500 AM CST for south central and southern Illinois.

LAT...LON 3840 8870 3798 8871 3760 8888 3761 8931
      3809 8911 3810 8914 3825 8912
TIME...MOT...LOC 0552Z 241DEG 68KT 3825 8902 3796 8905 3772 8924 

$$

ILC055-077-081-199-110615-
/O.CON.KPAH.SV.W.0121.000000T0000Z-211211T0615Z/
Jefferson IL-Williamson IL-Jackson IL-Franklin IL-
1154 PM CST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR SOUTHERN JEFFERSON...WILLIAMSON...SOUTHEASTERN JACKSON AND
FRANKLIN COUNTIES...

At 1152 PM CST, severe thunderstorms were located along a line
extending from near Woodlawn to Christopher to Carbondale, moving 
northeast at 80 mph. At 1147 PM, the Carbondale ASOS recorded a 63 
mph wind gust.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Carbondale, Marion, Mount Vernon, Herrin, West Frankfort, Benton,
Carterville, Johnston City, Christopher, Ina, Sesser, Zeigler, De
Soto, Crainville, Cambria, Royalton, Energy, Hurst, Bluford and
Valier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM CST for south central
and southern Illinois. A Tornado Watch also remains in effect until
500 AM CST for south central and southern Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3840 8870 3798 8871 3760 8888 3761 8931
      3809 8911 3810 8914 3825 8912
TIME...MOT...LOC 0552Z 241DEG 68KT 3825 8902 3796 8905 3772 8924 

HAIL...0.75IN
WIND...60MPH
 
$$

Rothstein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 6:30 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 10, 6:30 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CST Fri Dec 10 2021

.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021

Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.

The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.

Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021

A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...

Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)

Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.

&&

.AVIATION...
Issued at 630 PM CST Fri Dec 10 2021

Scattered thunderstorms will continue to develop and move
northeastward this evening, especially across areas east of the MS
River. Some storms will likely be severe with damaging wind, hail,
and tornadoes a concern. The activity is expected to make better
progress east overnight just ahead of a cold front, which will be
moving through the region by around daybreak. Outside of the storms,
gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or
more will be common tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Long Term...MY
AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021

...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.

Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.

Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MY/CN

In the hours before

Local storm report, Dec 10, 8:54 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          1 SW CENTRAL CITY       37.28N 87.14W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            DEBRIS FROM HOMES AND BILLBOARDS ALONG THE
            WEST KENTUCKY PARKWAY JUST WEST OF CENTRAL
            CITY.

&&

DWS
Local storm report, Dec 10, 9:04 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 S HICKMAN             36.51N 89.19W
12/10/2021  E1.75 INCH       FULTON             KY   TRAINED SPOTTER

&&

GM
Local storm report, Dec 10, 9:06 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TORNADO          CAYCE                   36.56N 89.04W
12/10/2021                   FULTON             KY   AMATEUR RADIO

            DAMAGE REPORTED IN CAYCE TO A CAFE AND THE
            FIRE DEPARTMENT.

&&

DWS
Local storm report, Dec 10, 9:10 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          CENTRAL CITY            37.30N 87.13W
12/10/2021                   MUHLENBERG         KY   TRAINED SPOTTER

            DAMAGE TO HARDWARE STORE ON WEST EVERLY
            BROS. BLVD.

&&

ML
Local storm report, Dec 10, 9:18 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 WNW SCOTT CITY        37.23N 89.58W
12/10/2021  M58 MPH          SCOTT              MO   ASOS

            ASOS STATION KCGI CAPE GIRARDEAU MO.

&&

DWS
Local storm report, Dec 10, 9:49 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TORNADO          MAYFIELD                36.74N 88.64W
12/10/2021                   GRAVES             KY   BROADCAST MEDIA

            MAJOR DAMAGE REPORTED IN MAYFIELD. NO
            FURTHER DETAILS AVAILABLE AT THIS TIME.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:10 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHNew Madrid23 min
Dec 10, 8:29 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHMississippi61 min
Dec 10, 8:53 PM CSTSevere Thunderstorm WarningPAHButler, New Madrid, Scott, Stoddard52 min
Dec 10, 9:21 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, Scott39 min
Dec 10, 9:26 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott49 min
Dec 10, 9:49 PM CSTSevere Thunderstorm WarningPAHMississippi41 min
Dec 10, 10:47 PM CSTTornado WarningPAHBollinger, Cape Girardeau, Perry21 min
Dec 10, 10:50 PM CSTSevere Thunderstorm WarningPAHBollinger, Wayne25 min
Dec 10, 11:06 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry39 min
Dec 10, 10:30 PM CSTTornado WarningPAHMassac, Pope45 min
Dec 11, 12:08 AM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Saline, Wayne, White and 1 more32 min
Dec 11, 12:37 AM CSTSpecial Weather StatementPAHEdwards, Wabash, White38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Severe Thunderstorm Warnings in Missouri, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.